Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Entropy and knots

Authors: John Franks and R. F. Williams
Journal: Trans. Amer. Math. Soc. 291 (1985), 241-253
MSC: Primary 58F22; Secondary 58F11, 58F15
MathSciNet review: 797057
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a smooth flow on $ {S^3}$ with positive topological entropy must possess periodic closed orbits in infinitely many different knot type equivalence classes.

References [Enhancements On Off] (What's this?)

  • [A-K-M] R. L. Adler, A. G. Konheim and M. H. McAndrew, Topological entropy, Trans. Amer. Math. Soc. 114 (1965), 309-319. MR 0175106 (30:5291)
  • [A] J. W. Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 93-95.
  • [B] D. Bennequin, Entrelacements et équations de Pfaff, Thése de Doctorat d'Etat, Université de Paris VII, 24 novembre 1982.
  • [B-W I] J. Birman and R. Williams, Knotted periodic orbits I: Lorenz knots, Topology 22 (1983), 47-82. MR 682059 (84k:58138)
  • [B-W II] -, Knotted periodic orbits II: Fibered knots, Low Dimensional Topology, vol. 20, Contemporary Math., Amer. Math. Soc., Providence, R.I., 1983.
  • [D] Adrien Douady, Noeuds et structures de contact en dimension $ 3$ [d'aprés Daniel Bennequin], Séminaire Bourbaki, no. 604, 1983.
  • [F] J. Franks, Homology and dynamical systems, C.B.M.S. Regional Conf. Ser. Math., no. 49, Amer. Math. Soc., Providence, R.I., 1982. MR 669378 (84f:58067)
  • [G-H] J. Guckenheimer and P. Holmes, Nonlinear oscillations, dynamical systems and bifurcations of vector fields, Springer-Verlag, New York, 1983. MR 709768 (85f:58002)
  • [K] A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Publ. Inst. Hautes Etudes Sci. No. 51 (1980), 137-173. MR 573822 (81i:28022)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F22, 58F11, 58F15

Retrieve articles in all journals with MSC: 58F22, 58F11, 58F15

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society